.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 9, Issue 2 (July 2018)

Empirical welfare analysis for discrete choice: Some general results

Debopam Bhattacharya

Abstract



This paper develops nonparametric methods for welfare‐analysis of economic changes in the common setting of multinomial choice. The results cover (a) simultaneous price‐change of multiple alternatives, (b) introduction/elimination of an option, (c) changes in choice‐characteristics, and (d) choice among nonexclusive alternatives. In these cases, Marshallian consumer surplus becomes path‐dependent, but Hicksian welfare remains well‐defined. We demonstrate that under completely unrestricted preference‐heterogeneity and income‐effects, the distributions of Hicksian welfare are point‐identified from structural choice‐probabilities in scenarios (a), (b), and only set‐identified in (c), (d). In program‐evaluation contexts, our results enable the calculation of compensated‐effects, that is, the program's cash‐equivalent and resulting deadweight‐loss. They also facilitate a theoretically justified cost‐benefit comparison of interventions targeting different outcomes, for example, a tuition‐subsidy and a health‐product subsidy. Welfare analyses under endogeneity is briefly discussed. An application to data on choice of fishing‐mode illustrates the methods.

Multinomial choice general heterogeneity income effects compensating variation deadweight loss multiple price change elimination of alternative change in characteristics weak separability nonexclusive choice compensated program‐effects C14 C25 D12 D61 H22

Full Text: Print View Supplementary code PDF (Print)